Water Retention .....Help?????

Hi again, I was wondering if anyone has any tips on dealing with the water retention and bloating caused by the prednisolone?? I have been on 30mg for three months now and am noticing it in my face and around my middle. I have my 21st birthday party in two weeks and would appreciate any tips you have to combat this :)

Report post

7 replies. Join the discussion

I'm sorry to tell you that, "a round face" and putting on weight are normal when you're on prednisone. I was warned that I would have a sweet tooth and, I sure do. I can't afford to gain weight but, I can't get enough sweets. BTW, as far as water weight, prednisone will cause you to urinate more than usual so, I don't think you're experiencing water weight gain but, I wish you the best!!

Report post

Prednisone can cause water weight gain but the "moon face" and extra padding around the middle are usually fat that is being redistributed. Prednisone causes existing fat to move around in your body and be deposited around your face, your middle, and your back (buffalo hump). Good Luck.

Report post

Have your Dr write a script for furosomide(lasix) it is a diuretic and will help get rid of some of the exces
water. I have been on prednicrud for 19 years the lasix will help a little. Gary

Report post

I have been on the dreaded prednisone for almost a year now because my sarcoid is so out of control. As justgr8 suggested as your Dr. for Lasix, it ia God send. As for the little bit around the middle, I also have had a problem with that until I went on a very strict diet. I eat what a four year old would eat every day. But I have added 2 oranges every day. When I eat meat, I only allow myself to eat 3-4oz. of white meat and I only eat red meat, again 3-4oz., once a week. If you like salt like I do, I switched from table salt to sea salt. I don't have as much water retention with the sea salt as I did the other. Don't think that I have gone completely health food crazy because I still eat my chocolate every now and again. I also drink coffee and have a soda from time to time as well. Doing this I have gone from a size 16 last August to the size 8 that I am wearing now. Now if I could get my Sarc under control like I did the water retention and the weight everything would be great. I wish you the best of luck and you as well as everyone with this disease you are all in my prayers. Hills AKA. Macatho

Report post

Like everyone has said, it's normal to gain around the middle, get the dreaded "moon face" and "buffalo hump." I was on 20 mg. of pred at the highest dosage and it took a few months for those effects to show--and I eat healthy food and take a diuretic. I didn't gain much weight but still got the moon face, hump, and belly. Not so very attractive, but once you're off prednisone, the effects will go away so just try to grin and bear it...I changed my haircut and clothing style. I didn't let too many people take pictures of me. Being fluffier and crabbier is better than being miserably sick, burdensome, and victim like. A very happy birthday to you early! I hope the prednisone is holding whatever your symptoms are at bay and that it is allowing you to enjoy the most important things in life a lot more. Sharon

Report post

Hi, I have been off and on steroids for 30 yrs. or so. One of the first things I do is restrict my salt intake. Our foods have so much salt in them that we are not aware of. Steroids increase sodium levels and decrease potassium levels( out of balance electrolites) You need to talk to your Dr. about these side effects. My Dr. made me aware of this a long time ago and as soon as I go on steroids I go on a salt free diet. This keeps the water retention down. The moon face agoes along with the side effects I'm afraid....nothing you can do about that. By the way...Coke is the only soft drink that is sodium free. I know it's hard to wean yourself off of salt but once done it's hard to go back to salty chip, pretzels ect. and besides the kidneys are thankful for the less salt also. Good luck to you and God Bless. Judi

Report post

I also experience the water retention. I was on the pred back in 2007 when i was first diagnois. I felt horrible and gained about 65 pounds. I have a very active flare up in my lungs and my dr. wants me back on pred. Im reluctant and stubborn in using it. Im on so much meds now than before. Im afraid of the side effects. My medical dr. increased my pressure and diruetic meds today because my pressure is still high and i've been retaining a lot of water and bloating. Im not big on sodium, it goes straight to my head. I suffer from excuriating headaches. Im considering trying the MTX meds instead of the pred. Im just afraid of the water retention and weight gain, among all of the other side effects. Good luck with everything.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support FSR

Help the Foundation for Sarcoidosis Research reach its goals and support people like yourself by making a donation today.

Donate to the Foundation for Sarcoidosis Research

Discussion topics

Help and information from FSR

Sarcoidosis and the Body
Sarcoidosis is a "multiorgan" disease - meaning it almost always involves more than one organ. It's unpredictable and affects different people in different ways.

You can learn about the ways in which sarcoidosis affects the body in FSR's Sarcoidosis and the Body brochure.

Community leaders